Dr. just prescribed Flector patch but now I am scared to use it as side effects listed are gastric ulcers and bleeds. How can that be if this is topical not oral? What can I take that's non-narcotic and won't hurt stomach or make ulcers worse?
Flector patches have a much less incidence of systemic effects like gastric problems that the oral forms have. I'm betting the information provided was for all forms of the drug not just the patch form. You are right. It is topical and not as risky to the stomach as the oral form. It could be a possibility but very unlikely.
I too have bleeding ulcers. From years of ipuprofen use> the patch I am told is a great tool with regard to helping with severe back pain (rods in lower pack) I just wish I could get more and faster relief. I understand how severe this pain can be. My heart goes out to you as a friend with with much the same pain and discomfort is a daily part of life. Good luck and God Bless you.
I found a pain management doctor and recently had an epidural steroid shot in my cervical spine. It has been like a miracle. I have feeling in my hand and fingers that I haven't had in years and no throbbing or tingling. I can move my head and turn my neck without pain. I am completely off the narcotics. I understand this will not last forever and am told I will eventually need to have surgery again, but for now I am enjoying life!
A patch works by the med being slowly absorbed into the body and blood stream through the skin. The stomach only gets a very small dose of med this way. If you swallow a medicine, the throat and stomach is flooded with the med. That's why Ibuprofin, aspirin and other meds tear up the stomach-as most of the meds are there. Other medicines and even some foods can cause the system not to absorb the med into the body through the stomach into the blood stream. I've heard that milk and Ibuprofin are a bad combination for the stomach, also anti-acid types of meds inhibit proper digestion and absorbation of many medicines. My thought is that a patch gives a more accurate dose of medication, since the medicine isn't being messed up by chemical reactions from foods.
This may sound extreme, but have you considered long-acting opioids? I have been through several following a spinal injury in 2003. The only one I can say that I truly hated was Morphine Sulfate, AKA- MS Contin. That one really wreaked havoc with my whole digestive tract. I have also had progressive levels of OxyContin. You will build gradual resistance to any of this kind of medicine. I currently take a drug called Exalgo ER 16mg-3/day. Most likely, if your doctor thinks that a long acting opioid would be helpful, he/she will start you on a lower dose and work up to a level that is appropriate for you. Once you figure out the right dose, (and let you body adjust), you will have a chance at a little normalcy in your life. Another drug that was easy on my system was Opana ER. One word of warning, though. All of these meds are more than a little pricey. So, I hope you have a good prescription plan. Depending on dose, etc., you can expect to pay at least $500/mo.
Without insurance, my dosage of Exalgo would run me almost $2200/mo. There are also instant release versions of all of the meds I've talked about and they are roughly 80% cheaper than the long acting versions. Don't ask me why. Well, best of luck in your quest. As for a non-narcotic option, the only thing I know of is "arthritis strength" Tylenol. It won't bother your stomach, but it will literally rot your liver. I am more afraid of Tylenol than I am of the narcotics. Used and monitored properly, they can greatly improve your overall quality of life. (and that's what really counts in the long run)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 5 Oct 2011 • 2 answers
Posted 1 Jan 2013 • 1 answer
Posted 4 May 2015 • 1 answer
Posted 29 Jun 2016 • 2 answers
Flector Patch - Can I cut patch and put in 2 places? I have hip bursitis but also pain in lower back
Posted 30 Aug 2016 • 0 answers